Wisconsin, 2021

Hail in Wisconsin, September 13, 2021

September 13, 2021 · NWS MKX · 7 events in 3 counties and zones

Clusters of strong thunderstorms moved east across southern WI in the vicinity of a stationary front. Some storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of strong thunderstorms moved east across southern WI in the vicinity of a stationary front. Some storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 12, 8:40 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Sep 12, 8:40 PM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
940 PM CDT Sun Sep 12 2021

.UPDATE...
(Issued 940 PM CDT Sun Sep 12 2021)

Broken band of showers continues to shift east across central
portions of the area this evening, with this activity generally
extending westward into northwestern Iowa. This is being driven
mainly with the 850 mb confluence/weak warm air advection, and
some weak 500 mb vorticity maxima shifting through the region.

CAMs and synoptic models continue to show scattered showers and
perhaps some thunderstorms developing overnight into Monday
morning, as the influence of the low level jet nose/flow tries to
get into the area from the southwest. Some uncertainty with how
much influence this feature will have, as it may focus more to the
south. Will continue to bring up PoPs somewhat overnight into
Monday morning, as capping to elevated parcels may weaken during
this period.

Another period for scattered shower/storm activity may occur
Monday afternoon into the evening, with the 850 mb boundary
influence lingering until the warm front moves back north through
the area.

Will still need to look out for any sustained elevated convection,
if it develops, for large hail potential. Forecast soundings are
still showing a good amount of elevated CAPE with fairly strong
effective layer shear. This should be limited to a couple of
storms and not more widespread, as the modest upward vertical
motion will be competing against some capping for elevated
parcels.

Wood

&&

.SHORT TERM...
(Issued 317 PM CDT Sun Sep 12 2021)

Tonight through Monday night:

A surface cold front slid down through southern WI today and is
currently near the WI/IL border. There are a lot of low clouds
associated with the low level convergence in the vicinity of the
front. Just above the clouds, we have a pretty significant dry
layer, and then moisture at and above 8000 ft, in the mid levels.

We have a mesovortex feature rolling across central WI this
afternoon and there are signs of another one in central to
northeast Iowa (RAP 700-400mb differential vorticity advection and
satellite/radar trends). There is also some 700mb frontogenesis
near the MN/IA border into central WI that is helping to support
the ongoing elevated showers and potential isolated
thunderstorms. The RAP soundings are suggesting that our cap could
break down a little for this evening and allow for about 1000 j/kg
of elevated CAPE. With strong shear on the north side of the
front and the next mesovortex/subtle shortwave moving into our
area this evening, we could see an uptick in thunderstorm
activity. Our only isolated severe threat would be hail. Our
marginal risk for severe by SPC is still justified.

There is really no strong low level jet in our area today, but a
westerly component points into southern WI later tonight. There
should be another shortwave moving through the WI/IL border area
overnight, so this should support more widespread showers and
isolated thunderstorms into Monday morning. Again, hail would be
our main threat but anything organized could give a damaging wind
gust or two.

By late Monday morning, we will lose our shortwave energy and
better forcing, so showers should diminish. However, a stronger
low level jet will start making its way toward south central WI
later Monday afternoon into the evening as low pressure develops
over southeast MN and tracks into Upper Michigan Monday night.
This will give our stalled frontal boundary a push northward
Monday night. There is a good chance for storms near the low in
central and northern WI Monday night, but southern WI has a chance
too due to the warm frontal boundary.

Cronce

&&

.LONG TERM...
(Issued 317 PM CDT Sun Sep 12 2021)

Tuesday through Sunday:

A cold front will slowly move across srn WI on Tue while the
attendant shortwave trough moves away across the nrn Great Lakes.
There a couple weak shortwave troughs that will move into the area
from the west however, so will maintain 20-40 PoPs for Tue-Tue nt.
High pressure will then move across the region for Wed-Wed eve
with pleasant conditions expected.

The high will shift ewd for Wed which will begin a prolonged
period of sly winds and warm advection into the weekend. This
coincides with a developing wswly jet pattern from the Pacific NW
toward Hudson Bay. Above normal temps and humidity will prevail
during this time with only slight chances of showers and storms
for Thu nt-Fri nt.

Gehring

&&

.AVIATION...
(Issued 940 PM CDT Sun Sep 12 2021)

Scattered showers should continue to move east through the area
overnight into Monday morning. Some thunderstorms may develop as
well during this time, with a few possibly producing hail. Modest
northeast to east winds overnight will become east on Monday. May
see some light fog develop overnight into early Monday morning as
well, especially in areas that receive rainfall. Ceilings should
gradually lower below 2000 feet AGL overnight into Monday morning
across most area terminals, before rising above 3000 feet AGL by
middle afternoon.

More scattered shower and some thunderstorm activity may develop
again Monday afternoon and early evening, before a warm front
moves north through the area. Again, a few storms may produce
hail. Winds should shift to the south to southwest and become
gusty later Monday evening and overnight. Some low level wind
shear conditions may develop Monday night, but will leave out of
TAFs for now.

Wood

&&

.MARINE...
(Issued 317 PM CDT Sun Sep 12 2021)

A front continued to slide down Lake Michigan today and it will
stall over the far southern part tonight. Expect northeast winds
on the north side of this front and southerly winds on the south
side. The front will remain over the southern tip of Lake Michigan
on Monday and then lift back northward Monday night. Expect gusty
southerly winds on Tuesday.

Cronce

&&

.BEACHES...
(Updated 940 PM CDT Sun Sep 12 2021)

Winds and waves have subsided enough to allow for a low swim risk
to return to Lake Michigan beaches.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 12, 8:58 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
958 PM CDT Sun Sep 12 2021

WIZ046-047-051-052-056>060-062>072-140300-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
958 PM CDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Rest of Tonight

There is a chance for thunderstorms. A few storms may produce
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms at times Monday into Tuesday
night. A few storms may produce hail up to quarter size Monday
into Monday night, and hail up to quarter size and gusty winds on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Tuesday.

LMZ643>646-140300-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
958 PM CDT Sun Sep 12 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Rest of Tonight

There is a chance for thunderstorms. A few storms may produce
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms at times Monday into Tuesday
night. A few storms may produce hail up to quarter size Monday
into Monday night, and hail up to quarter size and gusty winds on
Tuesday.

Gusty south to southwest winds may reach Small Craft Advisory
levels later Monday night into Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140300-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
958 PM CDT Sun Sep 12 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Rest of Tonight

There is a chance for thunderstorms. A few storms may produce
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms at times Monday into Tuesday
night. A few storms may produce hail up to quarter size Monday
into Monday night, and hail up to quarter size and gusty winds on
Tuesday.

Gusty south to southwest winds to 30 knots are possible later
Monday night into Tuesday.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Sep 12, 9:40 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1040 PM CDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 W BAYSIDE             43.19N 87.92W
09/12/2021  U0.75 INCH       MILWAUKEE          WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0419 PM     HAIL             MEQUON                  43.23N 87.98W
09/12/2021  E0.70 INCH       OZAUKEE            WI   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM MEQUON.
            TIME ESTIMATED FROM RADAR.

0411 PM     HAIL             2 SE GERMANTOWN         43.21N 88.11W
09/12/2021  U0.75 INCH       WASHINGTON         WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0410 PM     HAIL             3 NNE LANNON            43.19N 88.15W
09/12/2021  M1.00 INCH       WAUKESHA           WI   COCORAHS

            TIME ESTIMATED FROM RADAR.

0410 PM     HAIL             MENOMONEE FALLS         43.15N 88.13W
09/12/2021  E0.75 INCH       WAUKESHA           WI   PUBLIC

            TIME ESTIMATED FROM RADAR.

0410 PM     HAIL             GERMANTOWN              43.24N 88.12W
09/12/2021  M1.00 INCH       WASHINGTON         WI   PUBLIC

            TIME ESTIMATED FROM RADAR.

0409 PM     HAIL             1 S GERMANTOWN          43.22N 88.12W
09/12/2021  U0.75 INCH       WASHINGTON         WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, Sep 13, 12:41 AM CST, 1 hour before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
141 AM CDT Mon Sep 13 2021

WIZ058-062>064-067>069-130715-
Green WI-Dodge WI-Lafayette WI-Rock WI-Iowa WI-Jefferson WI-Dane WI-
141 AM CDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of northeastern
Lafayette, northern Green, eastern Iowa, northwestern Rock, Dane,
western Jefferson and southwestern Dodge Counties through 215 AM
CDT...

At 140 AM CDT, Doppler radar was tracking and area of strong
thunderstorms stretching from near Dodgeville to near Fitchburg.
Movement was east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Fort Atkinson,
Waunakee, Verona, Oregon, McFarland, Monona, Mount Horeb, Windsor,
Lake Mills, Edgerton, Dodgeville, Marshall, Waterloo, Mineral Point
and Deforest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4317 8992 4329 8882 4282 8885 4277 9025
      4303 9027
TIME...MOT...LOC 0640Z 261DEG 28KT 4296 9008 4301 8940

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BOXELL

The radar

The Milwaukee radar (KMKX), 80 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dane

When
September 13, 1:41 AM CST
Where
Dane County, 0.69 mi S of Verona
Measured
0.75 in hail
Reported by
Public
Coordinates
42.970, -89.530

Hail, Waukesha

When
September 13, 2:34 AM CST
Where
Waukesha County, 2.45 mi SW of Waukesha Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.020, -88.270

Hail, Waukesha

When
September 13, 2:40 AM CST
Where
Waukesha County, 1.01 mi W of Goerkes Corner
Measured
0.75 in hail
Reported by
Public
Coordinates
43.030, -88.190

Hail, Waukesha

When
September 13, 2:43 AM CST
Where
Waukesha County, 1.71 mi SE of Brookfield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.050, -88.130

Hail, Milwaukee

When
September 13, 3:05 AM CST
Where
Milwaukee County, 0.86 mi SW of St Francis
Measured
0.88 in hail
Reported by
Public
Coordinates
42.960, -87.860

Hail, Waukesha

When
September 13, 7:14 AM CST
Where
Waukesha County, 0.69 mi N of Oconomowoc Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
43.090, -88.500

Hail, Waukesha

When
September 13, 7:19 AM CST
Where
Waukesha County, 0.69 mi S of Nashotah
Measured
1 in hail
Reported by
Social Media
Coordinates
43.090, -88.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985190, 985191, 985193, 985192, 985194, 985189, 985188.